Texas, 2017

High Wind in Texas, November 1 to 2, 2017

November 1 to 2, 2017 · NWS MAF · 3 events in 1 county or zone

Strong westerly winds aloft mixed down to the surface in the Guadalupe Mountains and resulted in high winds there.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds aloft mixed down to the surface in the Guadalupe Mountains and resulted in high winds there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 1, 10:15 PM MST, 23 minutes earlier.

Area forecast discussion, Nov 1, 10:15 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 AM CDT Thu Nov 2 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected with mostly clear skies at the west
Texas and southeast New Mexico terminals the next 24 hours.
Southwest winds of 5 to 15 mph will increase to 15 to 30 mph and
gusty by mid to late Thursday morning and continue Thursday
afternoon. Winds will diminish to 10 to 15 mph around sunset
Thursday.

12

&&

.PREV DISCUSSION... /issued 616 PM CDT Wed Nov 1 2017/

AVIATION...
00Z TAF issuance...

No major aviation concerns the next 24 hours, VFR conditions will
prevail at all terminals. Gusts will diminish toward sunset then
return once again around mid morning Thursday.

PREV DISCUSSION... /issued 236 PM CDT Wed Nov 1 2017/

DISCUSSION...

A broad upper level trough is over the northern part of the country
and westerly flow is over the CWA. West surface winds are present
across the area today and this will allow for significant downslope
warming to occur this afternoon. Temperatures are expected to warm
up into the 80s across most of the CWA today which will be about 10
degrees above normal. Strong winds will be present across the
Guadalupe Mountains this afternoon.

A more zonal flow pattern will take shape for Thursday; otherwise,
conditions will be similar to today with temperatures perhaps a
degree or two warmer. Winds will again be strong in the Guadalupe
Mountains Thursday afternoon but it looks to be a marginal high wind
event at this time. An upper trough develops over the west coast on
Friday, and temperatures across West Texas and southeast New Mexico
stay similar to the previous two days. Not much change is expected
over the weekend, except temperatures will warm up a few degrees as
surface winds become more southwesterly. Either next Tuesday or
Wednesday, the upper trough over the west coast is expected to move
over the central U.S. and push a cold front through the area. This
will result in temperatures dropping toward more seasonal values at
the end of the forecast period. Other than the GFS producing a
little bit of precipitation Sunday afternoon through Tuesday across
the area, the forecast is expected to remain dry for the next 7
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  53  85  55 /   0   0   0   0
Carlsbad                       84  50  83  54 /   0   0   0   0
Dryden                         89  57  88  64 /   0   0   0   0
Fort Stockton                  86  56  87  58 /   0   0   0   0
Guadalupe Pass                 72  51  74  56 /   0   0   0   0
Hobbs                          79  48  79  50 /   0   0   0   0
Marfa                          77  45  79  47 /   0   0   0   0
Midland Intl Airport           84  54  85  56 /   0   0   0   0
Odessa                         83  53  84  56 /   0   0   0   0
Wink                           85  51  87  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27
Hazardous weather outlook, Nov 1, 11:13 AM MST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
113 PM CDT Wed Nov 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
113 PM CDT Wed Nov 1 2017 /1213 PM MDT Wed Nov 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Westerly winds of 30 to 40 mph, and gusts over 55 mph, will affect
the Guadalupe Mountains periodically this afternoon and evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Westerly winds of 30 to 40 mph, and gusts over 55 mph, will affect
the Guadalupe Mountains on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 1, 10:38 PM MST to November 2, 11:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
November 2, 4:52 AM MST to 11:36 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
November 2, 7:52 AM MST to 10:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723273, 723275, 723274.